Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 195, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2017, 4:25 PM CDT for Butler County, Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 4:25 PM CDT (21:25 UTC)
- Expired
- Aug 5, 2017, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:49 PM CDT | HAIL 1.25 | 3 N Douglass, KS | |
| Aug 5, 4:53 PM CDT | HAIL 1 | 1 E Douglass, KS | |
| Aug 5, 5:13 PM CDT | HAIL 1 | 2 E Douglass, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894
WUUS53 KICT 052125
SVRICT
KSC015-052215-
/O.NEW.KICT.SV.W.0195.170805T2125Z-170805T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
425 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Butler County in south central Kansas...
* Until 515 PM CDT
* At 424 PM CDT, a severe thunderstorm was located over Douglass,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rose Hill and Douglass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3755 9715 3757 9715 3770 9680 3748 9674
3748 9713
TIME...MOT...LOC 2124Z 239DEG 21KT 3751 9704
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
885
WWUS53 KICT 052136
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
436 PM CDT SAT AUG 5 2017
KSC015-052215-
/O.CON.KICT.SV.W.0195.000000T0000Z-170805T2215Z/
Butler KS-
436 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN BUTLER COUNTY...
At 435 PM CDT, a severe thunderstorm was located over Douglass,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rose Hill and Douglass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3755 9715 3757 9715 3770 9680 3748 9674
3748 9713
TIME...MOT...LOC 2135Z 230DEG 19KT 3756 9700
HAIL...1.00IN
WIND...60MPH
$$
LAWSON791
WWUS53 KICT 052151
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
451 PM CDT SAT AUG 5 2017
KSC015-052215-
/O.CON.KICT.SV.W.0195.000000T0000Z-170805T2215Z/
Butler KS-
451 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN BUTLER COUNTY...
At 451 PM CDT, a severe thunderstorm was located near Douglass,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rose Hill and Douglass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3755 9715 3757 9715 3770 9680 3748 9674
3748 9713
TIME...MOT...LOC 2151Z 253DEG 19KT 3753 9696
HAIL...1.00IN
WIND...60MPH
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:37 PM CDT, 48 minutes earlier.
Area forecast discussion, Aug 5, 3:37 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 337 PM CDT Sat Aug 5 2017 .SHORT TERM...(This Evening through Tuesday Night) Issued at 337 PM CDT Sat Aug 5 2017 Tonight: Highlight: Flash flooding potential remains high for all of Southeast KS til early Sun Morning. This afternoon, a nearly stationary front curved sharply from the Western OK Panhandle, to just N of KRSL, to between KICT & KEGT, then across far Northeast OK. A SHARP SW-NE temperature gradient exists along the front. While mid-afternoon temperatures in most of KICT Country range from the lower 80s in Central & most of South-Central KS to the upper 70s along the northeast corridor, Harper, Kingman & Sumner counties have sky-rocketed to near 100. The front will be a major factor in all facets of the forecast tonight as thunderstorms will redevelop along the boundary as it begins to lift NE (obviously as a warm front) as a weak mid-level trof moves E from Southwest KS & Northwest OK. The warm front may reach as far as I-70 late tonight. The airmass SW of the front is destabilizing quickly. As such the redeveloping thunderstorms will spread NE across most of the CWA later tonight. With the mid-level trof scheduled to reach Northeast OK early Sun morning, the front would pivot counter-clockwise and with the western segment pushing SE (obviously as a cold front), thunderstorms would become most concentrated across East & Southeast KS. The destabilizing airmass coupled with the increased directional shear induced by the approaching front spells the potential for severe thunderstorms in most areas, especially this evening. With precipitable waters ~2 inches over Southeast KS, torrential rains are guaranteed across Southeast KS as tonight progresses. WPC has kept a "Moderate Risk" for excessive rainfall across Southeast KS & this definitely makes sense. The inherited Flash Flood Watch has been extended W to Elk & Chautauqua Counties. Watch duration is unchanged. Sun & Sun Night: With the SE-pushing cold front likely vacating Southeast KS Sunday Night thunderstorms will decrease in a NW-SE manner. Highest PoPs remain assigned to Southeast KS but again will decrease, most notably Sun Afternoon. Mon-Tue Night: With a large surface high spreading E/SE from the Northern Plains to the Great Lakes much cooler-than-normal weather will dominate. .LONG TERM...(Wednesday through Saturday) Issued at 337 PM CDT Sat Aug 5 2017 Scattered thunderstorms remain in the forecast for most periods as isentropic ascent, though fairly weak in most cases dominates. Mid to upper support is lacking so most thunderstorms should behave. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 106 PM CDT Sat Aug 5 2017 Main Hazards: Thunderstorm potential and IFR/MVFR potential. Isolated to scattered storms should develop across central/eastern Kansas mid-late afternoon, with coverage of storms likely increasing as they propagate southward into south- central/southeast Kansas tonight. Most terminals except for RSL will have at least a VCTS group this afternoon/evening, while ICT and CNU will have a TEMPO +TSRA group this evening given higher confidence in storm coverage in the south/southeast. As low-level winds back to a north-northeasterly direction behind the surface wave track overnight into Sunday morning, most short term model data suggests stratus will develop across central Kansas. Confidence is high in at least MVFR ceilings, but IFR is certainly plausible at RSL and GBD. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 83 66 81 / 50 20 10 10 Hutchinson 67 81 63 80 / 50 10 10 10 Newton 66 80 63 79 / 50 20 10 10 ElDorado 68 82 64 79 / 60 30 10 10 Winfield-KWLD 70 86 66 83 / 70 30 20 10 Russell 64 81 62 78 / 30 10 10 20 Great Bend 65 81 62 78 / 40 10 10 20 Salina 66 81 63 80 / 50 10 10 10 McPherson 65 81 62 79 / 50 10 10 10 Coffeyville 71 84 67 82 / 90 60 40 20 Chanute 69 82 65 80 / 90 60 20 10 Iola 69 81 64 79 / 90 60 20 10 Parsons-KPPF 70 83 66 81 / 90 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ053-070>072-095- 096-099-100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...JMC
Hazardous weather outlook, Aug 5, 12:09 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1209 PM CDT Sat Aug 5 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061715- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1209 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Isolated to scattered strong to severe thunderstorms are expected to develop this afternoon across the area. The main storm threats will be large hail up to half dollar size and damaging wind gusts. Storm coverage is expected to increase across south-central and southeastern Kansas this evening into the overnight hours, while diminishing in central Kansas. Severe weather will remain possible during the evening hours with hail up to half dollar size, damaging wind gusts, and torrential rainfall which may lead to flooding or flash flooding problems. Please refer to the Flash Flood Watch in effect for southeast Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms will be possible Monday afternoon along the areas of the I-70 corridor Monday afternoon. This thunderstorm activity is not expected to be severe. Showers and thunderstorms will be possible Wednesday through Friday during the afternoon. This activity is not expected to be severe. .SPOTTER INFORMATION STATEMENT... A few storm spotters may be needed this afternoon and evening across central, south-central, and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 5, 11:03 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HEAVY RAIN COTTONWOOD FALLS 38.37N 96.54W
08/05/2017 M2.00 INCH CHASE KS CO-OP OBSERVER
SINCE 4 THIS MORNING
&&
VJPLocal storm report, Aug 5, 12:08 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1208 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 2 N YATES CENTER 37.90N 95.74W
08/05/2017 M4.30 INCH WOODSON KS PUBLIC
PUBLIC PICTURE SENT VIA TWITTER OF RAIN GAUGE WITH 4.3
INCHES OF RAIN THROUGH NOON.
&&
VJPLocal storm report, Aug 5, 1:27 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 4 E CHANUTE 37.67N 95.39W
08/05/2017 M3.65 INCH NEOSHO KS CO-OP OBSERVER
RAINFALL TOTAL FOR THIS EVENT SO FAR.
1230 PM HEAVY RAIN ERIE 37.57N 95.24W
08/05/2017 E4.00 INCH NEOSHO KS PUBLIC
REPORT VIA FACEBOOK OF TOTAL FROM THIS EVENT.
0115 PM HEAVY RAIN HUMBOLDT 37.81N 95.44W
08/05/2017 M5.40 INCH ALLEN KS CO-OP OBSERVER
RAINFALL TOTAL SINCE 7 THIS MORNING
&&
VJPLocal storm report, Aug 5, 3:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM FLOOD ERIE 37.57N 95.24W
08/05/2017 NEOSHO KS CO-OP OBSERVER
STREET FLOODING WAS REPORTED IN THE TOWN OF ERIE. THE
OBSERVER MEASURED 4.04 INCHES OF RAINFALL FROM 7 AM
THROUGH NOON TODAY.
&&
JMCLocal storm report, Aug 5, 3:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY RAIN ERIE 37.57N 95.24W
08/05/2017 M4.04 INCH NEOSHO KS CO-OP OBSERVER
&&
JMCSpecial weather statement, Aug 5, 4:11 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
411 PM CDT SAT AUG 5 2017
KSZ069-093-052145-
Butler KS-Cowley KS-
411 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
* Until 445 PM CDT
* At 409 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Douglass...moving northeast at
40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Rose Hill, Douglass, Udall, Atlanta and Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3749 9715 3749 9716 3756 9715 3769 9693
3743 9675 3737 9715
TIME...MOT...LOC 2110Z 238DEG 34KT 3749 9710
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:05 AM CDT | Special Weather Statement | ICT | Butler | 55 min |
| Aug 5, 4:51 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 54 min |
| Aug 5, 5:48 AM CDT | Special Weather Statement | ICT | Elk | 57 min |
| Aug 5, 6:46 AM CDT | Special Weather Statement | ICT | Wilson | 59 min |
| Aug 5, 7:46 AM CDT | Special Weather Statement | ICT | Neosho, Wilson, Woodson | 29 min |
| Aug 5, 8:56 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 14 min |
| Aug 5, 10:25 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood | 24 hr |
| Aug 5, 10:39 AM CDT | Areal Flood Warning | ICT | Allen, Woodson | 24 hr |
| Aug 5, 10:45 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 24 hr |
| Aug 5, 4:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Aug 5, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| Aug 5, 5:06 PM CDT | Special Weather Statement | ICT | Rice | 24 min |
| Aug 5, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 47 min |
| Aug 5, 5:16 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Aug 5, 5:19 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| Aug 5, 5:30 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| Aug 5, 5:38 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 37 min |
| Aug 5, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 35 min |
| Aug 5, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 49 min |
| Aug 5, 5:56 PM CDT | Special Weather Statement | ICT | Reno | 34 min |
| Aug 5, 6:00 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Aug 5, 6:02 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| Aug 5, 6:20 PM CDT | Areal Flood Warning | ICT | Cowley | 18 hr |
| Aug 5, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 50 min |
| Aug 5, 6:44 PM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| Aug 5, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 53 min |
| Aug 5, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.